Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Apr 7, 2021, 7:04 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2021, 7:04 PM CDT (00:04 UTC)
- Expired
- Apr 7, 2021, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
Counties Des Moines County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 7:30 PM CDT | TSTM WND DMG | Stronghurst, IL | TREE SNAPPED AND POWER LINE DOWN. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
480 WWUS83 KDVN 080004 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 704 PM CDT Wed Apr 7 2021 ILC071-IAC057-111-080045- Henderson-Des Moines-Lee- 704 PM CDT Wed Apr 7 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...CENTRAL DES MOINES AND NORTHEASTERN LEE COUNTIES UNTIL 745 PM CDT... At 704 PM CDT, radar indicated strong thunderstorms were located along a line extending from Iowa Army Ammunition Plant to near Blandinsville. Movement was north at 40 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Burlington, Oquawka, West Burlington, Dallas City, Stronghurst, Middletown, Carman, Biggsville, Gladstone, Rozetta, Terre Haute, Raritan, Gulf Port, Iowa Army Ammunition Plant, Lomax, Media, Shokokon, Spring Grove, Wever and Sperry. LAT...LON 4064 9126 4097 9125 4097 9079 4064 9079 TIME...MOT...LOC 0004Z 196DEG 36KT 4076 9121 4054 9081 $$ Uttech
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:02 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 7, 7:02 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 702 PM CDT Wed Apr 7 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 306 PM CDT Wed Apr 7 2021 The widespread showers and thunderstorms that moved through the forecast area earlier today have held temperatures in the 60s through early this afternoon over much of the forecast area. The last of these showers were seen on KDVN 88D over northwest Illinois at 2 pm, with thunderstorms mostly well to the east into north central Illinois. Partial clearing of the cloud cover has warmed roughly the area west and northwest of line from Cedar Rapids to Dubuque into the lower 70s. Dewpoints were in the 50s to around 60. Winds were trending to the southeast and becoming strong and gusty in places, responding to deepening low pressure over far NW MO. In the bigger picture, an upper level low was centered over eastern KS with area radar mosaic showing showers and thunderstorms in the area of diffluence and low level moisture return/instability in advance across MO into southern IA. This will be the next round of thunderstorms, possibly severe, as the advancing surface and upper level lows push east-northeast this evening spreading shear, moisture and instability into the region. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 306 PM CDT Wed Apr 7 2021 Potential for severe storms this evening is the primary focus. Later tonight into Thursday, cool and wet, unsettled weather will rule as the storm system occludes and stalls out over the forecast area. Will be watching the mostly disorganized area of thunderstorms over south central Iowa and northern MO spreading north-northeast into the forecast area late this afternoon into this evening. These are currently feeding off a 40 kt plus low level jet with strong moisture advection, on a southerly flow focusing into central Iowa, where sunshine has boosted temperatures into the mid 70s. The more stable air over most of the local forecast area will initially limit things, but increasing MUCAPE building upstream across MO and IL will feed into the organizing storms under increasing upper level support spreading into northern MO, reaching into far southeast Iowa and west central IL roughly between 5 pm and 8 pm for a threat of severe storms. The primary threat looks to be damaging winds and isolated tornadoes especially where low level shear/helicity is maximized along a developing surface occluded front. SPC has a slight risk over northeast MO into far southeast IA and west central IL for this possibility, while the rest of the forecast area was upgraded earlier today to a Marginal risk. There remains some uncertainty as to how fast things can destabilize as cloud cover is thinning ahead of the advancing storms this afternoon. Convective allowing models, which had a poor handle on this morning's coverage of storms, have maintained consistency with the favorable scenario for severe weather in our far south this evening, over the past 24 hours. Later this evening and overnight, convection will weaken as mid level lapse rates become less steep and a dry slot rotates into the occluding system. Will keep low chances for rain and showers going overnight into Thursday, likely seeing several rain-free hours through this period, but trending much cooler with temperatures cooling into the 50s overnight and not recovering much through Thursday. With the feed of moisture cut off in this wrapped up system, QPF amounts will likely be limited to a few hundredths of an inch late tonight through Thursday. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 306 PM CDT Wed Apr 7 2021 Key messages: 1) Periods of showers through Sunday. 2) Starting to turn colder by the middle of April. Details: Thursday night and Friday: Active pattern as the current cut-off closed upper low in the mid MS Vly tracks slowly into WI by the end of the week. This will continue the periodic rounds of showers through Friday. With extensive cloud cover and minimal instability and weak shear, this looks more like a stratiform type rain rather than convection. With the low occluding and cutting off the deep moisture any QPF looks to be light. This weekend: GFS/ECMWF suggest another deepening trough diving from the northern Rockies into MO then forming into another closed low as it tracks northeast. This should bring another round or two of light to moderate rain especially Saturday and Saturday night. Next week: Major pattern change to colder weather and even the potential for snow later in the week. However, this all depends on what model is correct. The ECMWF is much more aggressive in diving a potent upper low out of western Ontario and southward into Iowa, but the GFS is much weaker and keeping the system well to our north. CPC does suggest below normal temperatures and we may have to start thinking about frost/freeze headlines. Stay tuned! Haase && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 650 PM CDT Wed Apr 7 2021 A line of thunderstorms will move northward this evening as part of a low pressure storm system that will impact the area for the next couple of days. This initial line of storms will move through with showers lingering behind it for several hours. They may become scattered in nature later this evening then will come to an end after midnight. Ceilings are anticipated to drop below MVFR after the rain ends and will likely stay low through the afternoon when another round of light rain as the center part of the system moves directly overhead. This will bring some wind shifts as well, but overall winds are looking to be in the 10-15kt range through much of the next 24 hours. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...Brooks
Hazardous weather outlook, Apr 7, 1:26 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 126 PM CDT Wed Apr 7 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 126 PM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are possible late this afternoon and evening across the outlook area. The potential for severe weather is greatest along and southwest of a line from Keosauqua through Fort Madison Iowa, to Augusta Illinois, where the Storm Prediction Center has placed a slight risk. The main severe weather threat will be damaging wind and large hail. Isolated tornadoes are possible in the area under a slight risk, which includes northeast Missouri, far southeast Iowa and far west central Illinois. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DLS
In the hours before
Special weather statement, Apr 7, 5:12 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT Wed Apr 7 2021
MOC199-072300-
Scotland-
512 PM CDT Wed Apr 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND COUNTY UNTIL
600 PM CDT...
At 512 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Queen City to 7 miles northwest of
Plevna. Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Memphis, Rutledge, Greensburg, Crawford, Arbela, Hitt, Sand Hill,
Memphis Memorial Airport, Spillman Mound, Kilwinning, Brock, Bible
Grove, Prospect Grove, Scotland County Fairgrounds and Azen.
LAT...LON 4060 9235 4061 9198 4057 9194 4056 9194
4030 9208 4030 9235
TIME...MOT...LOC 2212Z 206DEG 39KT 4043 9256 4006 9216
UttechSpecial weather statement, Apr 7, 5:43 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 7 2021
IAC177-MOC045-199-072330-
Van Buren-Scotland-Clark-
543 PM CDT Wed Apr 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...
NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL 630 PM
CDT...
At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Milton to Granger.
Movement was north at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Memphis, Keosauqua, Birmingham, Milton, Stockport, Wyaconda, Cantril,
South Gorin, Granger, Douds, Bentonsport/Vernon, Leando, Arbela,
Mount Sterling, Hitt, Mount Zion, Utica, Heath Memorial Conservation
Area, Selma and Prospect Grove.
LAT...LON 4060 9235 4060 9218 4090 9218 4090 9197
4084 9179 4031 9194 4055 9235
TIME...MOT...LOC 2242Z 200DEG 35KT 4066 9229 4045 9198
UttechSpecial weather statement, Apr 7, 6:44 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Wed Apr 7 2021
IAC057-087-095-101-103-107-111-115-139-183-080030-
Henry-Des
Moines-Louisa-Keokuk-Johnson-Washington-Muscatine-Jefferson-Iowa-Lee-
644 PM CDT Wed Apr 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...WESTERN DES
MOINES...WESTERN LOUISA...EASTERN KEOKUK...SOUTHERN JOHNSON...
WASHINGTON...SOUTHWESTERN MUSCATINE...NORTHEASTERN JEFFERSON...IOWA
AND NORTH CENTRAL LEE COUNTIES UNTIL 730 PM CDT...
At 643 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Richland to 6 miles
northeast of Rome to near Denmark. Movement was north at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mount Pleasant, Washington, Marengo, Sigourney, Columbus Junction,
Williamsburg, Kalona, New London, Wellman, Lone Tree, Winfield, North
English, Riverside, Wayland, Danville, Morning Sun, Hills, Brighton,
Richland and Ainsworth.
This includes Interstate 80 in Iowa between mile markers 207 and 231.
LAT...LON 4164 9164 4133 9123 4069 9126 4100 9161
4121 9219 4186 9228
TIME...MOT...LOC 2343Z 174DEG 43KT 4124 9211 4106 9163 4080 9133
SpeckLocal storm report, Apr 7, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT WED APR 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND GST 2 ENE DENVER 40.29N 91.06W
04/07/2021 E40 MPH HANCOCK IL TRAINED SPOTTER
ALONG WITH TORRENTIAL RAIN AND FREQUENT
LIGHTNING.
&&
HAASESpecial weather statement, Apr 7, 7:04 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 704 PM CDT Wed Apr 7 2021 ILC071-IAC057-111-080045- Henderson-Des Moines-Lee- 704 PM CDT Wed Apr 7 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...CENTRAL DES MOINES AND NORTHEASTERN LEE COUNTIES UNTIL 745 PM CDT... At 704 PM CDT, radar indicated strong thunderstorms were located along a line extending from Iowa Army Ammunition Plant to near Blandinsville. Movement was north at 40 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Burlington, Oquawka, West Burlington, Dallas City, Stronghurst, Middletown, Carman, Biggsville, Gladstone, Rozetta, Terre Haute, Raritan, Gulf Port, Iowa Army Ammunition Plant, Lomax, Media, Shokokon, Spring Grove, Wever and Sperry. LAT...LON 4064 9126 4097 9125 4097 9079 4064 9079 TIME...MOT...LOC 0004Z 196DEG 36KT 4076 9121 4054 9081 Uttech
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:10 PM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott | 65 min |
| Apr 7, 9:13 PM CDT | Special Weather Statement | DVN | Buchanan, Clinton, Delaware, Dubuque, Jackson, Jones and 1 more | 62 min |
| Apr 7, 7:20 PM CDT | Special Weather Statement | DVN | McDonough, Warren | 25 min |
| Apr 7, 7:26 PM CDT | Special Weather Statement | DVN | Mercer | 34 min |
| Apr 7, 9:17 PM CDT | Special Weather Statement | DVN | Bureau, Putnam, Whiteside | 58 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.